Dust Devil, York
- When
- May 19, 12:20 PM EST
- Where
- York County, East Lebanon
- Deaths
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Wind from a large dust devil in the town of Lebanon reportedly lifted the roof of a two-story body shop causing it to collapse. A 51-year-old man was inside the shop at the time and was killed in the incident.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Wind from a large dust devil in the town of Lebanon reportedly lifted the roof of a two-story body shop causing it to collapse. A 51-year-old man was inside the shop at the time and was killed in the incident.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 19, 12:20 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 120 PM EDT MON MAY 19 2003 ***UPDATE*** QUICK UPDATE TO ADDRESS THE IMPRESSIVE TEMP GRAD ALG THE CST. LUKS LIKE THESE AREAS HAVE ALREADY REACHED THEIR MAXES...SO WORDED THE ZNS AS TEMPS. NO OTHER CHANGES. ***PREVIOUS AFD*** WL UPDATE THIS MRNG FOR MAXT TEMPS TDY. CURRENTLY...FA IS STILL CLOUDLESS...AS THE RIDGE EXTENDING FM THE SFC THROUGH 300 MB REMAINS IN PLACE. TEMPS ARE RESPONDING NICELY TO THE WARMING AMS...AND THE DELTA T IS ALREADY ALLOWING THE ONSHORE FLO TO DEVELOP. RKD IS MUCH COOLER DUE TO THE ONSHORE FLO. THE 50A MB RIDGE PSN RETROGRADED A BIT...PROBABLY DUE TO THE S/W THAT TRAVELED DOWN THE FNT OF THE RIDGE E OF NOVA SCOTIA. THIS SHUD MAKE LTL DIFFERENCE IN THE SENSIBLE WX TDY. 80A TEMPS AND MAXES YDA SUPPORT BUMPING UP MAXES A TAD...ESP AWAY FM THE INFLUENCE OF THE DEVELOPING ONSHORE FLO. A FEW CU DEVELOPED YDA IN THE HTG...AND THE 12Z GYX RAOB SUGGEST THAT CU MAY DEVELOP...BUT SHUD NOT REQUIRE A CHANGE TO THE SUNNY FCST ONGOING. NO OTHER CHANGES TO THE REMAINDER OF THE PUBLIC FCST. WL REEVAULATE THE NEED FOR TIMING CHANGES FOR WED/WED NGT IN THE AFTN PACKAGE. ON THE COASTAL WATERS...HAVE ADJUSTED WIND DIRECTION TO REFLECT CURRENT CONDITONS...BUT NOT MUCH ELSE. EXPECT TO HAVE THE UPDATED FCST OUT SHORTLY AFT 1000 AM. .GYX...NONE. HAYES
MEZ007>009-012>014-018>028-NHZ001>010-013-014-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 606 AM EDT MON MAY 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Dust Devil, York | 2003-05-19 | 51 | Male | Business | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353979.